Microsoft word - methadone_safety_may_2010.doc
Methadone – Continuing Safety Concerns
Fatal drug overdoses in the United States involving opioid analgesics has more than tripled since 1999,
with higher rates among men, individuals aged 35 to 54 years, and non-Hispanic whites. A recent report
(September 2009) from the Centers for Disease Control and Prevention (CDC) shows that the number of
fatal poisonings caused by opioid overdose increased from 4,000 in 1999 to 13,800 in 2006 and
represented almost 40% of all poisoning deaths in 2006. Among these opioid analgesic related deaths,
those involving methadone increased the most during the study period. In fact, the number of deaths
involving methadone (30% of the total) increased nearly seven times (i.e. 790 to 5,420)! What has caused
methadone to become one of the deadliest drugs around?
Methadone, a synthetic, long acting opioid has been available as an analgesic for more than 50 years
although for most of its history it has been used primarily for treatment of opioid addiction. Starting in
1999, with increased concerns about the abuse potential of the pain-reliever OXYCONTIN and the desire
for a relatively inexpensive, long-acting opioid analgesic, the use of methadone began to increase
significantly. In fact, the number of methadone prescriptions increased by nearly 700% between 1998 and
2006, with nearly 4 million prescriptions written for chronic pain relief in 2008. What is the potential problem with methadone? Tricky Pharmacokinetics:
Methadone is indicated for the treatment of moderate to severe pain not
responsive to non-narcotic analgesics. Methadone differs from many other opioid agonists in several
important ways. Methadone's pharmacokinetic properties, coupled with high inter-patient variability in its
absorption, metabolism, and relative analgesic potency, potential for significant drug-drug interactions,
and dose dependent cardiac conduction effects necessitate a cautious and highly individualized approach
to prescribing. Particular vigilance is necessary during treatment initiation, conversion from one opioid to
another, and dose titration. Patients known to be at high risk for adverse effects include: a) age greater
than 65 years, b) debilitated and c) significant pulmonary disease.
While methadone's duration of analgesic action (typically 4 to 8 hours) in the setting of single-dose
studies approximates that of morphine, methadone's plasma elimination half-life is substantially longer
than morphine (typically 8 to 59 hours vs. 1 to 5 hours, respectively). Methadone's peak respiratory
depressant effects typically occur later and persist longer than its peak analgesic effects. Therefore, when
initiating therapy with methadone, repeated doses every three to four hours is necessary to obtain plasma
levels capable of providing sufficient pain relief. Also, with repeated dosing, methadone may be retained
in the liver and then slowly released, prolonging the duration of action despite low plasma concentrations.
For these reasons, steady-state plasma concentrations and full analgesic effects are usually not attained
until 3 to 5 days of dosing. When pain control is finally achieved, the dosing schedule must then be
reduced to every 6 to 12 hours to avoid accumulation. In other words, patients can experience toxic levels
of methadone while at the same time complaining of poor pain control. Unfortunately, symptoms of
overdose (e.g. respiratory depression) may develop slowly, sometimes up to a week after initiation of
therapy or change in dosing, increasing the risk that an overdose will go unrecognized until it is too late. Cross Tolerance and/or conversion with other opioid pain relievers:
Additionally, cross tolerance
between methadone and other opioids is incomplete. This incomplete cross-tolerance makes the
conversion of patients on other opioids to methadone complex and does not eliminate the possibility of
methadone overdose, even in patients tolerant to other opioids. In addition, the conversion ratio of 20mg
methadone for each 30mg of morphine equivalent, utilized in some conversion tables should not be used. Drug-Drug Interactions:
Methadone’s respiratory depression can be additive with other respiratory
depressants (e.g. benzodiazepines, opioids, etc.). In addition, acute alcohol ingestion can slow
methadone metabolism, resulting in an increased risk of methadone toxicity. Inhibitors of the P450
enzyme CYP3A4 (e.g. fluoxetine, fluconazole, etc.) have been shown to increase methadone levels.
Serum levels of tricyclic antidepressants (e.g. desipramine) have been shown to increase through
inhibition of the CYP2D6 enzyme system when co-administered with methadone. This may be significant
since both methadone and tricyclic antidepressants can prolong the QT interval and perhaps increase the
risk of arrhythmias. Cardiac Arrhythmias:
Methadone can cause dose-dependent QT prolongation. This can lead to
torsades de pointes, a potentially lethal cardiac arrhythmia. Risk factors include: heart failure, structural
heart disease, hypokalemia, long QT syndrome, and family history of sudden cardiac death. Recent
dosage increase, high methadone dose, liver dysfunction, and use of other QT prolonging drugs (e.g.
antipsychotics) may increase this risk. FDA Information for Healthcare professionals:
In its November 2006 Alert and Public Health Advisory
the FDA recommended the following information be communicated to all patients taking methadone for
relief of moderate to severe pain:
Pain relief from methadone does not last as long as methadone stays in your body. Therefore, do
not take more methadone than prescribed because methadone could accumulate in your body and cause death.
Methadone can cause life-threatening changes in breathing. Methadone may cause life-threatening changes to the heart beat that may not be felt. Seek medical attention right away if you experience symptoms suggestive of an arrhythmia such
as palpitations, dizziness, lightheadedness, or fainting or if you experience symptoms suggestive of a methadone overdose such as slow or shallow breathing, extreme tiredness or sleepiness, blurred vision, inability to think, talk or walk normally, feeling faint, dizzy or confused.
Directions you should follow if your pain is not well controlled after taking the prescribed amount
Tell your doctor if you stop or start other medications because they can interact with methadone
and possibly cause death or life threatening side effects.
Tell your doctor if you are breastfeeding because methadone is secreted into human milk and
therefore babies can experience the same serious side effects from methadone as the mother.
Methadone can be a safe and effective pain reliever when used correctly. The keys to safe methadone
use include proper titration to the lowest effective dose, and careful patient selection, education and
monitoring. Drowsiness often heralds respiratory depression and patients should be alerted to contact the
prescriber in the event of drowsiness. Close monitoring is especially important during titration or a dosage
increase for a minimum of one week. Patients should be screened for concomitant use of interacting
medications with additive respiratory depression or QT prolongation. Lastly, advise patients to never take
extra doses without instructions from their prescriber. Patients or practitioners who encounter problems
(e.g. adverse drug events, etc.) with methadone are asked to file a MedWatch report with the FDA at:
(Telephone) 800.332.1088, (Fax) 800.FDA.0178, (Mail) MedWatch, 5600 Fishers Lane, Rockville, MD
20852-9787, or online at www.fda.gov/medwatch.
Cupp M. Methadone – Focus on safety. 2006; 22 (9): 220902. Accessed on 4.12.10 at http://www.pharmacistsletter.com
U.S. Food and Drug Administration. Information for Healthcare professionals, Methadone Hydrochloride. 11.2006 (updated 2.17.2010). Accessed on 4.12.10 at: http://www.fda.gov/Drugs/DrugSafety/PostmarketDrugSafetyInformationforPatientsandProviders/ucm142841.htm.
Warner M, Chen LH, Makuc DM. Increase in Fatal Poisonings Involving Opioid Analgesics in the United States, 1999 – 2006. NCHS Data Brief, No 22. September 2009. Assessed 4.12.10 at http://www.stoprxdrugabuse.org/2009_9_CDC_Increase_in_Fatal_Poisoning.pdf
4. Boyles S. CDC: Alarming Increase in Methadone Deaths. WebMD. 12.30.09. Accessed on 4.12.10 at:
5. Collins TR. Deaths from Methadone Overdose Disproportionate to Number of Prescriptions. American Academy of Pain
Medicine Annual Meeting: Poster 228. Presented February 3-5, 2010.
6. Brooks M. Prescription drug overdoses on the rise in U.S. Yahoo News. 4.6.10. Accessed 4.8.10 at:
Cassels C. Opioid Overdose Triples in the United States, CDC Report Shows. Medscape Medical news. Released 9.30.09. Assessed 4.12.10 at http://www.medscape.com/viewarticle/709744.
Anon. Emerging Issues in the use of Methadone. SAMHSA News, HHS. July/August 2009, (17). Accessed on 4.12.10 at: http://www.samhsa.gov/SAMHSAnewsLetter/Volume_17_Number_4/MethadoneAdvisory.aspx.
A Division of Health Care Service Corporation, a Mutual Legal Reserve Company, an Independent Licensee of the Blue Cross and Blue Shield Association.
Deciphering the Drug Rules As we look forward to the 2011 competition season in Ontario, one that will have beautiful weather with no torrential rain or excessive humidity, it is a good time to have another look at the Equine Canada medication rules for our horses. This is not an article that provides everything you need to know in order to avoid a positive test but it does address some freque
FACULTY OF MEDICINE UNIVERSITY OF SYDNEY MEDICAL PROGRAM YEAR 3 MED 3 SUMMATIVE MEQ PAPER 1 QUESTION COPY Thomas Werner is a 50 year old man with insulin requiring Type 2 diabetes who presents to the Emergency Department with severe left loin pain and high fevers of 24 hours duration. He looks very unwell and his temperature is 39°C. His blood pressure is 80/50 mmHg and his heart rat